PDA

View Full Version : Edema and opiates



paroxetina
05-18-2008, 11:00 AM
Hi guys,

over the past few days my ankles and feet (and my fingers a tad) have gotten swollen. Very swollen. it's pitting edema, the kind where when you press your fingers into your skin for a few seconds, it leaves an indentation.

This happened one time a few months ago, it lasted a couple days and then went away. This time it's definitely worse and it's not really getting better 5 days later.

Is there any connection with opiates? I take dilaudid and fentanyl. Does anyone who has experienced this before have any tips for ways to relieve the swelling, other than elevation and drinking lots of water?

SynthMorph
05-18-2008, 11:13 AM
Yes, opiates can cause water retention. After a big day of opiates for me I notice there's a lot more puffiness in my ankles after i take my socks off. I can see the indent marks from the elastic type material.

antigonemuse
05-18-2008, 11:40 AM
do you IV? please drink more water when you use too... maybe get some water pills too. also, do you tend to stay on your feet longer when you use. I use get swelled bad when i used, but realised i would be up for days binging, on my feet.... i never wanted to sit, cause i would miss my high by nodding off. I would fight off sleep. and if i did get off my feet, i was sitting up.... never laying down. So by the time the drugs were gone, my ankles were huge - like the size of my calves. it was painful. It was because i never got off of them. i had to lay down for a few days to get them back to normal.

thats mmy experience, anything like yours? and sorry to ask, but are you near that time of the month?

paroxetina
05-18-2008, 12:27 PM
do you IV? please drink more water when you use too... maybe get some water pills too. also, do you tend to stay on your feet longer when you use. I use get swelled bad when i used, but realised i would be up for days binging, on my feet.... i never wanted to sit, cause i would miss my high by nodding off. I would fight off sleep. and if i did get off my feet, i was sitting up.... never laying down. So by the time the drugs were gone, my ankles were huge - like the size of my calves. it was painful. It was because i never got off of them. i had to lay down for a few days to get them back to normal.

thats mmy experience, anything like yours? and sorry to ask, but are you near that time of the month?

I don't IV. I have, but never frequently and not for months. I just took some diurex (water pills) this morning and I am trying to drink more. I am generally on my feet a lot for work, but I've been sitting at a computer a lot more than usual...I guess that leads to blood pooling at the bottom, i.e. my feet? I'm gonna lie down in bed and elevate them right now.

Oh, and yeah, I do have my period - though I've never had bloating/swelling with it before - but there's a first time for everything.

Thanks for the help everyone - I'm a little nervous about this.

antigonemuse
05-18-2008, 04:40 PM
I don't IV. I have, but never frequently and not for months. I just took some diurex (water pills) this morning and I am trying to drink more. I am generally on my feet a lot for work, but I've been sitting at a computer a lot more than usual...I guess that leads to blood pooling at the bottom, i.e. my feet? I'm gonna lie down in bed and elevate them right now.

Oh, and yeah, I do have my period - though I've never had bloating/swelling with it before - but there's a first time for everything.

Thanks for the help everyone - I'm a little nervous about this.

yeah i was too, but at least now you have the answers... with the meds, and not getting off your feet, and the added water retention of your period...

just lay jown, take the water pills, and drink.... youll be fine... if it gets worse, go to a doctor

Poppylvr
05-18-2008, 04:43 PM
Hi guys,

over the past few days my ankles and feet (and my fingers a tad) have gotten swollen. Very swollen. it's pitting edema, the kind where when you press your fingers into your skin for a few seconds, it leaves an indentation.

This happened one time a few months ago, it lasted a couple days and then went away. This time it's definitely worse and it's not really getting better 5 days later.

Is there any connection with opiates? I take dilaudid and fentanyl. Does anyone who has experienced this before have any tips for ways to relieve the swelling, other than elevation and drinking lots of water?
Hey Paroxetina, I have that going on and it's from Suboxone now. Back in the day when I was IV'ing morphine, I got it twice after hitting the drugs pretty heavy for awhile.
So to me clearly opiates can cause edema. The question I have is what to do about it and I don't know. I see my regular doc next week and will ask hime if I need to do something and if so what, other than quitting the Suboxone.
I'm curious for our CP brothers & sisters what, if anything they have had to do to treat the edema.

Suboxstitute
05-18-2008, 07:56 PM
Definitely yes.... in my experience edema can be caused by suboxone (although of course sub doc says no, not possible).

When I was doing large quantities of "regular" pills, oxy and hydro mainly. ... I didn't notice water retention or obvious edema. Or maybe I was having trouble but was too high to notice that I looked liked the Pillsbury DoughBoy. Or the Michenlin Tire guy. But no, really, it has only been since the sub. That much I am sure of.

Sub doc simply won't believe me, so he sends me to my PCP (internist) who is concerned because we're talking a very quick gain of 20+ pounds, clearly water weight, over a period of about five days. I can't even get my shoes on ( literally went to one app't in SLIPPERS), my rings pactically had to be cut off, etc.

PCP orders a true shitload of tests for all the stuff that causes edema in someone who appears to be a healthy person. Felt like I was there every day for a week.

My blood bressure is fine, my heart is fine, my kidney function is fine. Scans, wore a 48 hour heart monitor, etc. Bloodwork galore! Did find how my thyroid levels were very very low and am now on meds for that, but that was not causing the edema.

Nothing showed except that. and low thyroid levels shouldn't cause massive pitting edema - ankles, lower legs, hands.. none of my clothes FIT ME and damed if I was goin to buy new ones1

So the big things that cause edema: heart (congestive heart failure), high blood pressure, and kidney problems were ruled out.

So while I was glad that those areas were OK, I am very frustrated that the cause (for me, which I think is the bupe) really is not known, or won't be known, until I am off bupe. ANd it is frustrating to weigh more than you wish you did and it isn't even your fault.

Anyway, just wanted to add my .02 to the anecdotal evidence, since I looked for medical articles to show the doctors and didn't locate ay.



Sue

Poppylvr
05-18-2008, 08:46 PM
Definitely yes.... in my experience edema can be caused by suboxone (although of course sub doc says no, not possible).

When I was doing large quantities of "regular" pills, oxy and hydro mainly. ... I didn't notice water retention or obvious edema. Or maybe I was having trouble but was too high to notice that I looked liked the Pillsbury DoughBoy. Or the Michenlin Tire guy. But no, really, it has only been since the sub. That much I am sure of.

Sub doc simply won't believe me, so he sends me to my PCP (internist) who is concerned because we're talking a very quick gain of 20+ pounds, clearly water weight, over a period of about five days. I can't even get my shoes on ( literally went to one app't in SLIPPERS), my rings pactically had to be cut off, etc.

PCP orders a true shitload of tests for all the stuff that causes edema in someone who appears to be a healthy person. Felt like I was there every day for a week.

My blood bressure is fine, my heart is fine, my kidney function is fine. Scans, wore a 48 hour heart monitor, etc. Bloodwork galore! Did find how my thyroid levels were very very low and am now on meds for that, but that was not causing the edema.

Nothing showed except that. and low thyroid levels shouldn't cause massive pitting edema - ankles, lower legs, hands.. none of my clothes FIT ME and damed if I was goin to buy new ones1

So the big things that cause edema: heart (congestive heart failure), high blood pressure, and kidney problems were ruled out.

So while I was glad that those areas were OK, I am very frustrated that the cause (for me, which I think is the bupe) really is not known, or won't be known, until I am off bupe. ANd it is frustrating to weigh more than you wish you did and it isn't even your fault.

Anyway, just wanted to add my .02 to the anecdotal evidence, since I looked for medical articles to show the doctors and didn't locate ay.



Sue
Hey Sue - thanks so much for your post! I have been mildly plagued by the edema - mildly except for the edema having triggered :p a trigger finger which is extremely annoying. It is interesting that we cannot find any scientific information on the innerwebs about the clear connection between Sub & edema.
Because I have diabetes, too :eek:, I do worry about my poor kidneys, which have been stable up until now. I see that doc next week, so I'll be a pin cushion for sure.
Hope things ease up for you soon!

paroxetina
05-18-2008, 09:37 PM
Thanks SO much guys. I feel very relieved to have all this anecdotal evidence that opiates DO cause edema...which I could not prove by a google search alone.

The swelling is already going down. Thanks guys :)